Kansas, 2021

Winter Storm in Kansas, January 25, 2021

January 25, 2021 · NWS TOP · 3 events in 3 counties and zones

The southern edge of a swath of heavy wet snow fell across parts of Cloud, Republic and Washington counties during the day on January 25th. There was a sharp cut off from those that received around 6 inches or more of snow and those that didn't receive much snow at all.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The southern edge of a swath of heavy wet snow fell across parts of Cloud, Republic and Washington counties during the day on January 25th. There was a sharp cut off from those that received around 6 inches or more of snow and those that didn't receive much snow at all. In addition, prior to the snow, there was a period of freezing rain and sleet however most areas only received around one tenth of an inch or less of ice and no impacts from any ice accumulation were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 25, 3:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jan 25, 3:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
356 AM CST Mon Jan 25 2021

.DISCUSSION...
Issued at 355 AM CST Mon Jan 25 2021

A well-advertised, potent, and complex winter storm has started
and will continue to exert its influence on the region through
tonight.

Early morning water vapor imagery depicts a rapidly maturing
extratropical cyclone lifting through the central CONUS ahead of a
negatively-tiled H300 wave centered along the TX/OK/CO border
region. At the surface, a 1002-mb low was centered between
Oklahoma City and Dallas-Fort Worth in the Red River Valley with
ample Gulf moisture overrunning the lower tropospheric baroclinic
zone/warm front and producing a large shield of precipitation over
the eastern half of Kansas. While the bulk of the convection has
remained over southeastern Kansas and Oklahoma, lightning strikes
have been detected up into east-central Kansas where CAM forecast
soundings show an elevated wedge of upright instability.

Regional radar imagery at 09Z shows the main snow band starting
to materialize aloft from north-central Kansas into southeastern
Nebraska. These echoes should fill in during the next hour or so,
with snow reaching the ground shortly thereafter. CAM profiles
show downright impressive lift in the middle troposphere/DGZ
throughout the morning and early afternoon in north central
Kansas, with low static stability or even narrow windows of
upright instability likely leading to localized enhancements in
snowfall rates. The convection and lightning just to the south is
also a telltale sign of the potential instability that could be
realized within the snow band. Snowfall rates of 1-2 inches per
hour are not out of the question from Concordia on to the
northeast and will make it difficult to keep roadways clear. The
overall snowfall amount forecast has changed little across the
winter storm warning, with totals of 6-11 inches likely.

Even with the event unfolding, there remains modest uncertainty
in where *EXACTLY* the rain/wintry mix/snow line will set up.
Recent deterministic model solutions are still trending ever so
slightly poleward with the placement of the H700 low and attendant
dry slot, which wraps along and south of the I-70 corridor during
the late morning to early afternoon, transitioning the moderate
to heavy rain in southern Kansas into more of a light drizzle. The
warm nose placement further complicates matters--with a region of
+1 to +3 C air arching along and south of a line from Ottawa to
Brown counties by 12Z. These temperatures slowly cool through the
course of the day as the cyclone lifts northeastward, but still
pose a precipitation type challenge through the morning hours.

As the afternoon rolls onward, the near surface thermal profiles
and degree of ice introduction in the profile will play a larger
role in precipitation type. After a careful analysis of
deterministic soundings from various models, have tightened the
ProbIce gradient during the afternoon and maintained higher values
into the evening hours on the backside of the cyclone--with
profiles steadily cooling towards the ice nucleation zone from
northwest to southeast during the evening. Based on the
combination of the warmer surface temperature profiles this
morning, have pushed the start time for the far southeastern
portion of the advisory, including Topeka, until after noon today.

The H700 low and attendant FG forcing push into Nebraska by 21Z,
resulting in a steady decrease in precipitation during the late
afternoon. Weak lower tropospheric lift ahead of a backdoor H850
wave rotating around the departing low should keep light snow or
freezing drizzle going well into the overnight hours. Did extend
the current winter weather advisories and warnings through 06Z to
account for this possibility. Moisture profiles towards east-
central Kansas would initially support a freezing drizzle
precipitation type, transitioning to light snow as the profiles
cool to the ice nucleation temperature. Confidence in the degree
of impacts southeast of the current advisory is not the highest at
the present time, but it is possible that a short-lived advisory
for slick roads may be needed along the Turnpike this evening.

The upper level deformation zone looks to linger along the
Kansas/Nebraska border through the overnight hours and possibly
even into Tuesday morning. While sensible impacts would be low,
some light snow flurries may occur. Fast on the heals of today's
storm, the main longwave pattern begins to shift eastward and pull
another PV lobe through the region late Tuesday into Tuesday
night. The lack of any moisture return ahead of this system will
limit snowfall amounts, with current projections showing an inch
or less across the region.

After a cold start to the week, temperatures start to rebound by
late in the week as upper level ridging builds to the west and
induces a warm southwest flow. How fast temperatures warm will be
dictated by the amount of snow on the ground. A fast moving wave
may bring precipitation for next weekend, but the details on this
system are low at the present time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1131 PM CST Sun Jan 24 2021

Messy TAF period with impactful system moving over terminals.
Moderate and heavy precip is moving in from the south and will
pick up at sites around 08Z. Precip looks to be primarily RA at
KTOP & KFOE, with a mix expected at KMHK until midday when a
switch to SN is likely at KMHK. Topeka sites could see a mix
during the afternoon. Either way, CIGS and VSBY will be low-end
IFR, if not LIFR for a time. Precip may lighten up during the
afternoon but flight categories really don't improve until after
this period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST tonight for KSZ008>012-
020-021-034.

Winter Weather Advisory from noon today to midnight CST tonight
for KSZ026-037>039.

Winter Weather Advisory until midnight CST tonight for
KSZ022>024-035-036.

&&

DISCUSSION...Skow
AVIATION...Teefey
Hazardous weather outlook, Jan 25, 3:08 AM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
308 AM CST Mon Jan 25 2021

KSZ008>012-020>024-026-034>039-260915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-
308 AM CST Mon Jan 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Multiple winter weather warnings and advisories are in effect for
today and tonight. Please reference these products for additional
information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for light snow late Tuesday and Tuesday
night. Snow amounts generally look to be around an inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report the type of winter
precipitation falling and any accumulations to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ040-054>056-058-059-260915-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
308 AM CST Mon Jan 25 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

An isolated thunderstorm is possible this morning. A light mixture
of snow and freezing drizzle is possible after sunset tonight, but
confidence in such a scenario is not high at the present time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is another chance for light snow late Tuesday and Tuesday
night. Snow amounts generally look to be around an inch or less.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report the type of winter
precipitation falling and any accumulations to the National
Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Republic

When
January 25, 4:00 AM CST to 5:00 PM CST
Where
Republic forecast zone
Reported by
COOP Observer
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

A COOP observer in western Republic county near Courtland reported 10 inches of wet snow.

Winter Storm, Cloud

When
January 25, 4:00 AM CST to 5:00 PM CST
Where
Cloud forecast zone
Reported by
COOP Observer
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

The official NWS snow observer in Concordia measured 6 inches of snow. The heaviest snow fell across the northwest half of the county with lower amounts across the southeast half of the county.

Winter Storm, Washington

When
January 25, 4:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Emergency Manager
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

The Washington County EM reported 8 inches of snow in the city of Washington. They also reported a period of freezing rain and sleet before it changed to all snow. Ice amounts were less than one tenth of an inch and no impacts were reported from any ice.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930082, 930083, 930084.